Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

October 13, 2021Geary County, Riley County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 13, 2021, 2:41 AM CDT for Geary County, Riley County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 2:41 AM CDT (07:41 UTC)
Expired
Oct 13, 2021, 3:30 AM CDT
In force
49 min
Issued by
NWS Topeka, KS
Hail
0.00 in
Wind
55

Counties Geary County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS83 KTOP 130741
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Wed Oct 13 2021
 
KSZ021>023-035>038-130830-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
241 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of eastern Dickinson,
Geary, southern Riley, northern Morris, west central Wabaunsee,
western Pottawatomie and southeastern Clay Counties through 330 AM
CDT...

At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Moonlight to 5 miles south of
Chapman to 4 miles southeast of Ramona. Movement was northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Chapman,
Riley, St. George, White City, Milford, Alta Vista, Dwight, Olsburg,
Woodbine, Parkerville, Latimer, Milford Lake, Keats and Tuttle Creek
Lake.

This includes Interstate 70 between mile markers 286 and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.

&&

LAT...LON 3951 9653 3928 9640 3880 9642 3856 9693
      3861 9693 3861 9699 3889 9699 3912 9712
TIME...MOT...LOC 0741Z 229DEG 47KT 3908 9709 3890 9698 3856 9699 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 12:38 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 13, 12:38 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 AM CDT Wed Oct 13 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 218 PM CDT Tue Oct 12 2021

Severe storms are anticipated this evening late and into the
overnight period as a line of storms move into the area from western
Kansas.  Key takeaway is be able to receive warnings during the
overnight period as the strongest storms are likely after midnight
and especially over areas along and west of a line from Manhattan to
Marysville.

The forecast appears to be on track as the well advertised Pacific
system has deepened and is near maturity over the Desert Southwest.
Lee troughing and strong gradient flow continue to advect deeper
moisture north with near 60 dewpoints now close to the southwestern
KS and OK panhandle region.  Isentropic ascent ahead of a lead
shortwave has helped keep a line of elevated showers and embedded
storms in place over western into central KS.  Meanwhile, the
synoptic cold front resides generally along the front range of the
Rockies into New Mexico. This is forecast to continue to sharpen and
advance east as the upper low lifts northeast and becomes negatively
tilted.

For the forecast area this evening, this does mean that severe
weather should eventually move into the area likely late overnight.
One condition that casts some doubt on how intense the storms remain
as they move into the area late overnight is the current plume of
moisture where the embedded showers and storms reside.  As the lead
shortwave of energy continues to track northeast, so will this area
of showers and storms.  The longer these reside over the area, the
less available energy may be available for overnight storms.
Regardless, there should be enough advection to partially offset any
loss of instability.  Storms from western KS should thus have plenty
of environmental shear to help updrafts remain organized along the
frontal boundary as it advances into the area.  Locations west of
Manhattan and Marysville line will have the best environmental
conditions in place to support severe damaging winds as again
forecast 0-3km shear vectors suggest 40-50kts in tandem with around
2,000 J/kg of MUCAPE.  Also, effective SRH has been forecast to be
as high as 400-500 m2/m2 over north central KS areas.  Thus, still
can't rule out a nighttime tornado threat but would likely remain
brief.  Hail would likely be isolated to the strongest storm cells.
Heavy rain should still see limited residence time over any one
area, so still not overly concerned with flooding aspects but some
localized areas could see short-term impacts as there is at least
some possibility that storms begin to slow eastward progression as
they move east into northeastern KS and east central areas.

As the trough lifts into the northern plains and central Canada, a
broad western trough remains in place along the spine of the
Rockies.  This will keep a quasi-stationary boundary just to the
southeast of east central KS into Thursday night and Friday.  Have
therefore kept POPs over the area longer during the day on Friday as
an embedded low amplitude wave lift into the area.  This should help
draw moisture back over the boundary with anafrontal type
precipitation.  This trough becomes more progressive into the
evening on Friday and cooler temperatures advect into the area which
could bring near frost conditions over especially northern areas
along the KS/NE border by Saturday morning.  A wonderful fall
weekend still appears in store after this as a low amplitude broad
ridge sets up for the weekend with plenty of dry air in place.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1237 AM CDT Wed Oct 13 2021

A line of storms will move across the area overnight into the
early morning hours, and this will be the main concern for this
period. Have MVFR cigs and vsby along with gusty south winds as
storms move through terminals, with cigs lifting and skies
clearing after they pass. Winds should turn to the WSW and
gradually become less gusty throughout the day, but remain
sustained in the 10-15 kt range until 23Z when they decrease to
around 5 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Picha
Hazardous weather outlook, Oct 12, 2:24 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
224 PM CDT Tue Oct 12 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-131930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
224 PM CDT Tue Oct 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Thunderstorms are still expected to move west to east across the
entire area overnight tonight.  Severe weather is possible with
these storms. The main hazard will be widespread damaging winds
and possibly isolated large hail. A brief tornado or two can't be
ruled out especially over north central into central Kansas areas.
The best timing of severe storms is between midnight and 7 am
Wednesday. Be sure to have multiple ways to receive warning
information in case severe weather threatens after you've gone to
bed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low temperatures in the middle 30s and frost is possible for
parts of north central Kansas Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Oct 13, 12:48 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
1248 AM CDT Wed Oct 13 2021

KSZ008-020-034-130630-
Republic-Cloud-Ottawa-
1248 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of western Ottawa,
Republic and Cloud Counties through 130 AM CDT...

At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Hardy to 8 miles east of
Wilson. Movement was east at 45 mph.

HAZARD...Wind gusts of 40 to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Minneapolis, Belleville, Glasco, Scandia, Delphos,
Tescott, Jamestown, Courtland, Cuba, Norway, Culver, Republic,
Munden, Narka, Aurora and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Kansas.

&&

LAT...LON 4000 9737 3896 9765 3896 9793 4000 9793
TIME...MOT...LOC 0547Z 271DEG 38KT 4001 9799 3886 9832

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Oct 13, 1:29 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
129 AM CDT Wed Oct 13 2021

KSZ020-034-130715-
Cloud-Ottawa-
129 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Ottawa and Cloud
Counties through 215 AM CDT...

At 127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Simpson to near Windom. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Minneapolis, Clyde, Bennington, Miltonvale, Glasco,
Delphos, Tescott, Jamestown, Culver, Wells, Aurora, Niles and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Kansas.

&&

LAT...LON 3962 9793 3965 9737 3896 9737 3896 9793
TIME...MOT...LOC 0627Z 224DEG 49KT 3937 9795 3838 9793

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gargan
Special weather statement, Oct 13, 2:03 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
203 AM CDT Wed Oct 13 2021

KSZ008-009-020>022-034>037-130745-
Geary-Republic-Clay-Cloud-Dickinson-Riley-Washington-Ottawa-Morris-
203 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Dickinson, western
Geary, western Riley, western Morris, eastern Ottawa, southeastern
Republic, southern Washington, Clay and eastern Cloud Counties
through 245 AM CDT...

At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aurora to near Oak Hill to 4 miles north
of Canton. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Junction City, Abilene, Clay Center, Herington, Washington, Grandview
Plaza, Chapman, Solomon, Wakefield, Riley, Enterprise, Clyde,
Clifton, Milford, Leonardville, Linn, Hope, Greenleaf, Morganville
and Woodbine.

This includes Interstate 70 between mile markers 267 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.

&&

LAT...LON 3986 9692 3961 9680 3957 9681 3957 9679
      3941 9671 3940 9673 3938 9670 3852 9678
      3852 9693 3861 9693 3861 9737 3896 9737
      3896 9742 3923 9737 3972 9764
TIME...MOT...LOC 0703Z 251DEG 44KT 3949 9752 3922 9738 3844 9745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Oct 13, 2:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Wed Oct 13 2021

KSZ021>023-035>038-130830-
Wabaunsee-Geary-Clay-Pottawatomie-Dickinson-Riley-Morris-
241 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of eastern Dickinson,
Geary, southern Riley, northern Morris, west central Wabaunsee,
western Pottawatomie and southeastern Clay Counties through 330 AM
CDT...

At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Moonlight to 5 miles south of
Chapman to 4 miles southeast of Ramona. Movement was northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Chapman,
Riley, St. George, White City, Milford, Alta Vista, Dwight, Olsburg,
Woodbine, Parkerville, Latimer, Milford Lake, Keats and Tuttle Creek
Lake.

This includes Interstate 70 between mile markers 286 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central, north central, northeastern and east central Kansas.

&&

LAT...LON 3951 9653 3928 9640 3880 9642 3856 9693
      3861 9693 3861 9699 3889 9699 3912 9712
TIME...MOT...LOC 0741Z 229DEG 47KT 3908 9709 3890 9698 3856 9699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:48 AM CDTSpecial Weather StatementTOPCloud, Ottawa, Republic42 min
Oct 13, 1:29 AM CDTSpecial Weather StatementTOPCloud, Ottawa46 min
Oct 13, 2:03 AM CDTSpecial Weather StatementTOPClay, Dickinson, Geary, Riley, Washington42 min
Oct 13, 3:26 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee49 min
Oct 13, 3:58 AM CDTSpecial Weather StatementTOPLyon, Shawnee, Wabaunsee47 min
Oct 13, 4:35 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Osage40 min
Oct 13, 4:56 AM CDTSpecial Weather StatementTOPDouglas, Jefferson49 min
Oct 13, 4:59 AM CDTSpecial Weather StatementTOPCoffey46 min
Oct 13, 5:38 AM CDTSpecial Weather StatementTOPCoffey52 min
Oct 13, 5:55 AM CDTSpecial Weather StatementTOPDouglas35 min
Oct 13, 6:25 AM CDTSpecial Weather StatementTOPAnderson35 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.